Alert archive / West Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 111, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Aug 4, 2003, 6:27 PM EDT for Lincoln County, West Virginia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2003, 6:27 PM EDT (22:27 UTC)
- Expired
- Aug 4, 2003, 7:00 PM EDT
- In force
- 33 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Lincoln County, WV
The radar
The Charleston,WV radar (KRLX), 34 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.5 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1724 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 755 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRLX 042227 SVRRLX WVC043-042300- /NEW.KRLX.SV.W.ETN#.042227-042300/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 627 PM EDT MON AUG 4 2003 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LINCOLN COUNTY IN WEST VIRGINIA... * UNTIL 700 PM EDT... * AT 618 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHEAST OF RANGER MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS IN THE WARNING AREA INCLUDE...HAMLIN. --CALL TO ACTION--IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3823 8227 3810 8211 3824 8180 3834 8204 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:20 PM EDT, 4 hours 7 minutes earlier.
Area forecast discussion, Aug 4, 2:20 PM EDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 220 PM EDT MON AUG 4 2003 ******************************************************************* 220 PM EDT MON AUG 4 2003 TONIGHT AND TUESDAY... LATEST RADAR MOSAIC SHOWS AN AREA OF SHOWERS AND THUNDERSTORMS LIFTING NORTHEAST OUT OF OUR FORECAST AREA. ANOTHER AREA OF SHOWERS AND THUNDERSTORMS HAS RAPIDLY DEVELOPED ACROSS INDIANA/WESTERN OHIO AND KENTUCKY. THESE STORMS ARE ASSOCIATED WITH A MID-LEVEL SHORTWAVE TROF WHICH IS PUSHING EAST TOWARD THE REGION. THE SHORTWAVE AND ASSOCIATED STORMS ARE EXPECTED TO MOVE EAST ACROSS THE REGION TONIGHT. ABUNDANT SUNSHINE ACROSS EASTERN KENTUCKY SOUTHEAST OHIO AND PORTIONS OF WEST VIRGINIA HAS ALLOWED THE AIRMASS ACROSS THAT REGION TO BECOME QUITE UNSTABLE. BECAUSE OF THIS... BELIEVE SOME OF THE STORMS COULD BECOME QUITE STRONG AND WOULD NOT BE TOO SURPRISED IF A SEVERE WEATHER WATCH WOULD BE ISSUED FOR PORTIONS OF OUR AREA. THE SHORTWAVE PUSHES EAST BY LATE TONIGHT. HOWEVER...THE MAIN UPPER LOW WILL STILL BE LOCATED TO OUR WEST. THIS FEATURE IS FORECAST TO MOVE EAST ACROSS THE FORECAST AREA ON TUESDAY. APPEARS STORMS DURING BOTH PERIODS WILL BE MOVING ALONG AS MID-LEVEL FLOW REMAINS AT 15 KNOTS OR GREATER. WHILE SOME ISOLATED FLOODING PROBLEMS...ASSOCIATED WITH POOR DRAINAGE...WILL BE POSSIBLE NEAR THE STRONGEST STORMS...DO NOT THINK THE FLOODING WILL BE WIDESPREAD ENOUGH TO WARRANT A FLOOD WATCH. SO DO NOT INTEND ON ISSUING ONE AT THIS TIME. TUESDAY NIGHT THROUGH THURSDAY NIGHT... NO SIGNIFICANT CHANGE TO THE CURRENT FORECAST. WITH TROUGH REMAINING IN CURRENT POSITION TO OUR WEST THROUGH THE PERIOD THUNDERSTORMS AND SHOWERS REMAIN IN FORECAST. WITH A SLIGHT FLATTENING OF TROUGH SHOWN WEDNESDAY NIGHT HAVE DROPPED PRECIPITATION THEN AND PHASED IT OUT THURSDAY NIGHT AS CENTER OF TROUGH SLIPS FAR ENOUGH EAST TO FOCUS PRECIPITATION IN MOUNTAINS RATHER THEN LOWLANDS. FRIDAY THROUGH MONDAY... MODELS CONTINUE WITH THE SUMMER PATTERN OF TROUGH IN THE EAST AND RIDGE IN THE WEST. THE 00Z GFS IS THE STRONGEST AT DEVELOPING A CLOSED LOW OVER THE OHIO VALLEY...WHICH LOOKS A TAD STRONG. THE 6Z RUN PULLED BACK TO MORE OF AN ELONGATED TROUGH THAT REACHED THE DEEP SOUTH. IN EITHER CASE...WITH THE COOLER AIR ALOFT...CONDITIONS SHOULD BE UNSTABLE AND WITH LOW LEVEL MOISTURE REMAINING IN PLACE...ESPECIALLY AS WAVES OF LOW PRESSURE SLIDE NORTHWARD EAST OF THE MOUNTAINS...THE CHANCE FOR SHOWERS AND STORMS WILL BE PRESENT EACH DAY...WITH THE HIGHEST CHANCES IN THE AFTERNOON AND EVENING. FOR TEMPERATURES...LOWERED PREVIOUS HIGH TEMPERATURE FORECASTS A FEW DEGREES EACH DAY AS NEW GUIDANCE WAS COOLER...BUT DID NOT GO AS COOL AS THE MEX SUGGEST. THE SUN IS STILL QUITE STRONG SO ANY EXTENDED PERIODS OF SUN SHOULD WARM THINGS UP QUICKLY. OF COURSE...ANY HEATING WILL ALSO LEAD TO DESTABILIZING THE ATMOSPHERE. FOR MINS HAVE STAYED ABOVE GUIDANCE AS WELL AS CLOUDS AND MOISTURE SHOULD KEEP TEMPERATURES FROM DROPPING MUCH BELOW THE LOW 60S. IT LOOKS AS IF THIS PATTERN WILL BE SLOW TO CHANGE AND SHOULD PERSIST INTO EARLY NEXT WEEK. .RLX... WV...NONE. VA...NONE. KY...NONE. OH...NONE. JSH/ARR/ESS ******************************************************************* 1048 AM EDT MON AUG 4 2003 SHOWERS AND THUNDERSTORMS CURRENTLY MOVING ACROSS FORECAST AREA. THIS PRECIPITATION IS BEING PRODUCED BY A MID-LEVEL SHORTWAVE TROUGH. SOME AREAS ARE RECEIVING DECENT RAINFALL. HOWEVER...NO FLOODING PROBLEMS HAVE BEEN REPORTED AS STORMS ARE MOVING ALONG AND NO SPECIFIC AREA IS RECEIVING SUSTAINED HEAVY RAIN. ANOTHER MID-LEVEL SHORTWAVE TROF CAN BE SEEN ROTATING EAST ACROSS PORTIONS OF KENTUCKY WITH SOME ISOLATED STORMS ASSOCIATED WITH IT. STILL FEEL OUR REGION WILL RECEIVE SOME SUN THIS AFTERNOON AS VISIBLE IMAGERY SHOWS SUNSHINE ACROSS CENTRAL KENTUCKY...IN THE WAKE OF THE FIRST SHORTWAVE. COMBINATION OF ABUNDANT MOISTURE...SUNSHINE AND SECOND SHORTWAVE SHOULD RESULT IN THE REDEVELOPMENT OF THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON...SO PLAN ON LEAVING LIKELY POPS GOING. HAVE MADE A FEW MINOR TWEAKS TO AFTERNOON HIGHS WITH LITTLE OTHER CHANGES ANTICIPATED. JSH ******************************************************************* 401 AM EDT MON AUG 4 2003 ...MONDAY TIL TUESDAY... WEAK SHORT EXITING THE AREA FIRST THING THIS MORNING. MUCH MORE VIGOROUS UPPER SUPPORT THIS AFTERNOON INTO THIS EVENING...AS MAIN TROUGH AXIS SWINGS THROUGH. STABILITY MARGINAL BUT WITH UPPER SUPPORT SLIGHT RISK OVER AREA SEEMS QUITE REASONABLE. LIKELY POPS INDICATED BY MOS SEEM REASONABLE GIVEN SIGNIFICANT SYNOPTIC FEATURE. SYSTEM PULLS SLOWLY EAST TONIGHT BUT DOES NOT GET VERY FAR. POPS DECREASE WITH THIS AND TIME OF NIGHT...AND INCREASE A BIT TUESDAY AFTERNOON AS WOULD ANTICIPATE DIURNAL CONVECTION UNDER UPPER TROUGH...ESPECIALLY NORTHEASTERN COUNTIES WHERE HEIGHTS ARE LOWEST. MOS POPS DID SEEM A BIT HIGH FOR TUESDAY. MOS TEMPERATURES LOOKED REASONABLE FOR TODAY...DID WARM EAST A BIT AS A BIT MORE SUNSHINE AND WEAK DOWNSLOPE SOUTHERLY FLOW EXPECTED THERE. MOS REASONABLE TONIGHT AND TUESDAY...A BIT WARMER WEST AND COOLER EAST THAN TODAY. ...TUESDAY NIGHT ON... THE UPPER TROF MOVES VERY LITTLE THROUGH THE PERIOD. THIS WILL KEEP SHOWERS AND THUNDERSTORMS IN THE ENTIRE FORECAST AREA THROUGH FRIDAY. DRIER AIR FILTERS INTO THE WESTERN SECTIONS OF REGION TO THE OHIO RIVER BY SATURDAY. THE FORECAST IS ON TRACK WITH VERY FEW CHANGES THIS MORNING. TRM/ELW ******************************************************************* 1001 PM EDT SUN AUG 3 2003 TSTMS FIRING UP WITH AREA OF H7-H3 DCVA MOVING ACROSS EASTERN KY. AS STEERING WINDS VEER SW WITH STORMS MOVING TOWARD EASTERN AXIS OF MID LEVEL TROF. ATMOSPHERE RECOVERING SOMEWHAT FROM DAYTIME BKN-OVC CLOUDS WITH LI/S OVER WESTERN AREAS FOLLOWING TO -1C AND MSTR FLUX CONV INCREASING. EXPECT STORMS TO MAINTAIN STRENGTH UNTIL THEY HIT I-79...THEN A WEAKENING TREND AS THEY ENCOUNTER STABLE AIR. NOT PLANNING AN EVENING UPDATE AS CHC POPS CONTINUE FOR ENTIRE CWA AND TEMPS RIGHT ON TRACK. 29
Hazardous weather outlook, Aug 4, 4:37 AM EDT, 13 hours 50 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-041500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 437 AM EDT MON AUG 04 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWESTERN VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... THE NATIONAL WEATHER SERVICE STORMS PREDICTION CENTER HAS THE ENTIRE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT. THE BEST CHANCE FOR SEVERE THUNDERSTORMS IS THIS AFTERNOON AND EVENING. DAMAGING WIND IS THE MAIN THREAT...WITH LARGE HAIL ALSO A THREAT...ESPECIALLY ACROSS NORTHERN PORTIONS OF THE AREA. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH SUNDAY. TRM
In the hours before
Local storm report, Aug 4, 5:49 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
549 PM EDT MON AUG 04 2003
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
539 PM CULLODEN WV .50 INCH HAIL
08/04/03 CABELL EVENT OCCURRED BETWEEN
524 PM AND 539 PMLocal storm report, Aug 4, 5:57 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
0557 PM EDT MON AUG 04 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0557 PM TEAYS VALLEY WV MICROBURST
08/04/03 PUTNAM AT MARINA TRAILER PARK.
TREE UPROOTED AND DOWN ON
TRALIER. 1 TO 2
INCHES OF WATER FLOWING
OVER ROAD.
JFDSpecial weather statement, Aug 4, 6:02 PM EDT, 25 minutes before
WVZ015-042245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 602 PM EDT MON AUG 4 2003 AT 602 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG THUNDERSTORM...5 MILES NORTH OF NITRO...MOVING NORTHEAST AT 20 MPH. RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE POSSIBLE FROM THIS THUNDERSTORM UNTIL 6:45 PM AS IT MOVES THROUGH KANAWHA COUNTY. THIS COULD CAUSE SOME DRAINAGE PROBLEMS AS DRAINS AND CULVERTS BECOME BRIEFLY OVERWHELMED. IN ADDITION...WITH THE WET GROUND IN SOME LOCATIONS...TREES WITH SHALLOW ROOT SYSTEMS COULD BE UPROOTED WITH WIND SPEEDS OF 30 TO 40 MPH. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Aug 4, 6:08 PM EDT, 19 minutes before
WVZ024-042245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 608 PM EDT MON AUG 4 2003 AT 608 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG THUNDERSTORM...6 MILES NORTH OF WILLIAMSON...MOVING NORTHEAST AT 20 MPH. RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE POSSIBLE FROM THIS THUNDERSTORM UNTIL 6:45 PM AS IT MOVES THROUGH MINGO COUNTY. THIS COULD CAUSE SOME DRAINAGE PROBLEMS AS DRAINS AND CULVERTS BECOME BRIEFLY OVERWHELMED. IN ADDITION...WITH THE WET GROUND IN SOME LOCATIONS...TREES WITH SHALLOW ROOT SYSTEMS COULD BE UPROOTED WITH WIND SPEEDS OF 30 TO 40 MPH. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Aug 4, 6:11 PM EDT, 16 minutes before
OHZ076-WVZ009-042245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 611 PM EDT MON AUG 4 2003 AT 611 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG THUNDERSTORM MOVING INTO SOUTHERN WASHINGTON COUNTY IN OHIO AND MOVING NORTHEAST AT 20 MPH. RADAR INDICATED THAT HEAVY RAIN...PEA TO MARBLE SIZE HAIL...AND GUSTY WINDS ARE POSSIBLE FROM THIS THUNDERSTORM UNTIL AROUND 6:45 PM AS IT MOVES THROUGH WASHINGTON COUNTY IN OHIO AND WOOD COUNTY IN WEST VIRGINIA. THIS COULD CAUSE SOME DRAINAGE PROBLEMS AS DRAINS AND CULVERTS BECOME BRIEFLY OVERWHELMED. IN ADDITION...WITH THE WET GROUND IN SOME LOCATIONS...TREES WITH SHALLOW ROOT SYSTEMS COULD BE UPROOTED WITH WIND SPEEDS OF 30 TO 40 MPH. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Aug 4, 6:20 PM EDT, 7 minutes before
WVZ013-025-042300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 620 PM EDT MON AUG 4 2003 AT 620 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG THUNDERSTORM MOVING INTO LINCOLN AND NORTHERN LOGAN COUNTIES. THE STORM IS MOVING NORTHEAST AT 20 MPH. RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE POSSIBLE FROM THIS THUNDERSTORM UNTIL AROUND 7 PM AS IT MOVES THROUGH LOGAN AND LINCOLN COUNTIES. THIS COULD CAUSE SOME DRAINAGE PROBLEMS AS DRAINS AND CULVERTS BECOME BRIEFLY OVERWHELMED. IN ADDITION...WITH THE WET GROUND IN SOME LOCATIONS...TREES WITH SHALLOW ROOT SYSTEMS COULD BE UPROOTED WITH WIND SPEEDS OF 30 TO 40 MPH. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 7:27 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha, Roane | 33 min |
| Aug 4, 7:47 PM EDT | Severe Thunderstorm Warning | RLX | Clay | 43 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.